MAUDE Adverse Event Report: WELCH ALLYN, INC. SPOT VS, BP/TEMP-DOM/ENG; OXIMETER

WELCH ALLYN, INC. SPOT VS, BP/TEMP-DOM/ENG; OXIMETER
Model Number 420TB-E1
Medical Device Problem Code Fire (1245)
Health Effect - Clinical Code No Patient Involvement (2645)
Date of Event 11/02/2020
Type of Reportable Event Malfunction
Additional Manufacturer Narrative
The welch allyn spot vital signs non-invasively and automatically measures systolic and diastolic blood pressure, pulse rate, and oxygen saturation (spo2) for adult and pediatric patients.Further, the welch allyn spot vital signs measures temperature invasively in natural body orifices (i.E., mouth and rectum).The spot vs device was returned to welch allyn for investigation.The evaluation and investigation indicated that the failed power supply of the spot vs device was a result of a fire in the input ac receptacle of the power supply cord.When tested, the ac power input cord was removed from the power supply, the power supply was tested and functioned properly.Further testing of the spot vs device and power supply indicated that a definitive root cause of the fire could not be determined due to the level of damage to the ac input receptacle.Examination of the appliance end of the power supply receptacle shows that the cord melted in a manner where the heat source caused the receptacle body material to flow out and down the sides of the receptacle.Two possible causes were identified.Possible sources of a heat source inside the plug body are high contact resistance between the live and neutral conductor wire of the cord and the contact post in the plug receptacle, or something conductive between the ac live and neutral in the receptacle well end of the power supply cable.Disassembly of a new power receptacle overmold shows that the ac contact posts are crimp connected to the ac live and neutral hookup wire of the cable.High contact resistance at the crimp of the ac post and hookup wire could cause heat buildup at this juncture.Additionally, another possible source of conductive material between the ac live and neutral is cleaning fluids.The cleaning specification in the user manual specifies 10 percent chlorine bleach solution is acceptable.During testing the device power supply was applied clorox cleaning solution for 10 minutes to show that the fluid can soak / wick into the material of the overmold on the plug or receptacle and develop a measurable level of resistance which could cause a short.Welch allyn will continue to monitor complaint trends for this type of alleged malfunction.Based on this information, no further action is required.
 
Event or Problem Description
Welch allyn received a report from the account stating the spot vs device power supply caught fire while the device was plugged into the wall outlet.The device was located at the account.There was no patient/user injury reported.This report was filed in our complaint handling system as complaint #(b)(4).

Brand Name
SPOT VS, BP/TEMP-DOM/ENG
Common Device Name
OXIMETER
Manufacturer (Section D)
WELCH ALLYN, INC.
4341 state st
skaneateles falls NY 13153
MDR Report Key10934597
Report Number1316463-2020-00011
Device Sequence Number14523705
Product Code DQA
UDI-Device Identifier00732094006469
UDI-Public732094006469
Combination Product (Y/N)N
Initial Reporter StatePA
Initial Reporter CountryUS
PMA/510(K) Number
K022163
Number of Events Summarized1
Summary Report (Y/N)N
Reporter Type Manufacturer
Report Source company representative,user f
Initial Reporter Occupation Other
Type of Report Initial
Report Date (Section B) 12/02/2020
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? No
Is this a Product Problem Report? Yes
Operator of Device No Information
Device Model Number420TB-E1
Was Device Available for Evaluation? Yes
Was the Report Sent to FDA? No
Type of Report(Section G)Thirty-Day
Initial Date Received by Manufacturer 11/02/2020
Initial Report FDA Received Date12/02/2020
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Patient Sequence Number1